Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, June 3 to 4, 2012

June 3 to 4, 2012 · NWS OUN · 7 events in 4 counties and zones

A weak dryline and surface front lingered across western Oklahoma. Modest northwest flow aloft allowed organized storms to develop during the mid evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak dryline and surface front lingered across western Oklahoma. Modest northwest flow aloft allowed organized storms to develop during the mid evening. Storms produced marginally severe hail and wind damage over parts of western Oklahoma and lingered well into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 3, 8:37 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 3, 8:37 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT SUN JUN 3 2012

.DISCUSSION...
CONVECTION SEEMS TO BE STRUGGLING TO DEVELOP THIS
EVENING...DESPITE THE ENTHUSIASM OF SHORT-RANGE FORECAST MODELS.
HAVE ADJUSTED POPS FOR PRE-MIDNIGHT HOURS TO REFLECT MORE OF WHAT
IS HAPPENING...AND LESS OF WHAT THE MODELS SHOW. HOWEVER...AM
STILL RELUCTANT TO GIVE UP ON THE POST-MIDNIGHT RAIN CHANCES.

IF THE STORMS IN OUR WESTERN COUNTIES CAN OVERCOME THE EVENING
LOW-LEVEL STABILIZATION...THEY SHOULD INDEED MERGE INTO A
SUBSTANTIAL COMPLEX...BUT FAILURE TO DO SO WILL PROBABLY RESULT IN
LITTLE MORE THAN ISOLATED ELEVATED CONVECTION. IT REMAINS TO BE
SEEN WHICH MODE WILL BECOME DOMINANT TONIGHT.

UPDATES TO THE TEXT FORECASTS WILL BE SENT SHORTLY. FURTHER
UPDATES TO THE FORECAST ARE LIKELY LATER THIS EVENING/OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT SUN JUN 3 2012/

AVIATION...
TSTMS DEVELOPING OVER THE EASTERN TX PANHANDLE AND FAR WESTERN OK
EARLY THIS EVENING ARE EXPECTED TO INCREASE IN COVERAGE DURING THE
EVENING HOURS AND MOVE SOUTHEASTWARD THROUGH MUCH OF OK. WILL
INCLUDE TSTM TEMPO GROUPS FOR ALL BUT KSPS AS THE STORM COMPLEX
MOVES ACROSS THE AREA. BRIEF PD OF MVFR/IFR WITH THE STORMS...OTRW
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 236 PM CDT SUN JUN 3 2012/

DISCUSSION...
COMPLEX SCENARIO FOR LATER TODAY AND TONIGHT AS MODELS DEPICT
SEVERAL DIFFERENT SOLUTIONS. WILL FOLLOW NAM MORE CLOSELY FOR
TODAY/TONIGHT. EXPECT BAND OF SHOWERS AND ISOLATED STORMS TO
CONTINUE TO MOVE ACROSS MAINLY NORTHERN OKLAHOMA EARLY THIS AFTN
AND THEN EXIT EAST. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT
IS THEN EXPECTED TO OCCUR BY MID/LATE AFTN ACROSS PORTIONS OF
NORTHWEST INTO WESTERN OKLAHOMA ALONG APPROACHING SFC FRONT AND
DIFFUSE DRYLINE NEAR WESTERN BORDER. THIS WILL EVENTUALLY TURN
INTO MCS DURING EVENING AND OVERNIGHT AND MOVE EAST AND SOUTHEAST
ACROSS A GOOD PORTION OF OKLAHOMA.

SEVERE STORMS ARE LIKELY AS A VERY UNSTABLE AIRMASS WILL BE IN
PLACE ACROSS THE AREA FOR THIS AFTN WITH VERY LARGE HAIL AND SOME
WIND POTENTIAL. SEVERE POSSIBILITIES MAY LINGER OVERNIGHT... WITH
MAIN IMPACT DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL. STORMS
MAY LINGER ACROSS SOUTHEAST MONDAY MORNING.

EXPECTED MAIN SURFACE BOUNDARY WILL THEN LINGER NEAR RED RIVER AND
WILL CONTINUE WITH SOME HIGHER POPS ACROSS THESE AREAS INTO
TUE/WED AS BOUNDARY ACTS AS FOCUS.

OTHERWISE... MOISTURE PLUME AND DAYTIME HEATING MAY ALLOW SOME
SCATTERED AFTN/EVENING STORMS JUST ABOUT ANY DAY THIS WEEK AND
WILL MAINTAIN LOW POPS THROUGH END OF WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  91  70  85 /  60  20  20  20
HOBART OK         69  95  70  87 /  60  20  30  20
WICHITA FALLS TX  73  95  72  89 /  30  30  30  30
GAGE OK           68  93  64  87 /  60  20  20  20
PONCA CITY OK     69  89  68  85 /  60  20  20  20
DURANT OK         72  89  72  87 /  40  30  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/02
Hazardous weather outlook, Jun 3, 11:08 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1208 PM CDT SUN JUN 3 2012

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1208 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA INCLUDES ALL OF OKLAHOMA AND NORTH TEXAS IN THE
NATIONAL WEATHER SERVICE NORMAN FORECAST AREA.

TIMING...
SEVERE STORMS WILL BE POSSIBLE AS EARLY AS MID AFTERNOON... WITH
MORE WIDESPREAD SEVERE STORMS POSSIBLE THIS EVENING AND OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS... WITH THE MOST
WIDESPREAD STORMS LIKELY DEVELOPING IN NORTHWEST OKLAHOMA. DUE TO
HIGH INSTABILITY DEVELOPING OVER THE AREA... THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN BASEBALLS AND WIND
GUSTS OVER 65 MPH.

THE THUNDERSTORMS OVER NORTHWEST OKLAHOMA AND THE NORTHEASTERN
PANHANDLES WILL LIKELY EXPAND INTO A THUNDERSTORM COMPLEX THAT WILL
MOVE EAST OR EAST-SOUTHEAST ACROSS PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA THIS EVENING AND OVERNIGHT. HAIL UP TO THE SIZE OF GOLF
BALLS AND 65 MPH WINDS WILL BE POSSIBLE WITH THE STRONGER
STORMS...ESPECIALLY DURING THE EVENING HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH SATURDAY...BUT THE
CHANCE FOR ORGANIZED SEVERE STORMS WILL BE LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM MONDAY JUNE 4.

In the hours before

Special weather statement, Jun 3, 7:34 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT SUN JUN 3 2012

OKZ033-036-TXZ083-084-040200-
HARMON OK-JACKSON OK-HARDEMAN TX-FOARD TX-
834 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...JACKSON...HARDEMAN
AND NORTHWESTERN FOARD COUNTIES UNTIL 900 PM CDT...

AT 831 PM CDT...THE LEADING EDGE OF STRONG WINDS FROM A SEVERE
THUNDERSTORM NEAR CHILDRESS WAS LOCATED ALONG A LINE EXTENDING FROM
GOULD TO 9 MILES NORTH OF GOODLETT TO LAZARE...MOVING SOUTHEAST AT
20 MPH. STRONG WINDS WILL BE POSSIBLE WELL AHEAD OF THESE STORMS.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
QUANAH...HOLLIS...ELDORADO...GOULD...GOODLETT AND MCQUEEN.

LAT...LON 3424 10000 3430 9999 3476 10000 3462 9947
      3429 9961 3400 9984 3420 10005 3423 10005
TIME...MOT...LOC 0131Z 307DEG 18KT 3466 9981 3447 9989 3430 10002

..SPEG.
Special weather statement, Jun 3, 7:55 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT SUN JUN 3 2012

OKZ009-014-040230-
ROGER MILLS OK-ELLIS OK-
855 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS AND SOUTHERN ELLIS
COUNTIES UNTIL 930 PM CDT...

AT 851 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DURHAM...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CRAWFORD...DURHAM AND ROLL.

LAT...LON 3593 9963 3566 9962 3569 10000 3587 10000
      3588 10000
TIME...MOT...LOC 0151Z 268DEG 19KT 3578 9996

..SPEG.
Special weather statement, Jun 3, 8:11 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT SUN JUN 3 2012

TXZ083-084-040245-
HARDEMAN TX-FOARD TX-
911 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDEMAN AND FOARD COUNTIES
UNTIL 945 PM CDT...

AT 906 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED FROM ALONG A LINE EXTENDING FROM QUANAH TO 10 MILES
SOUTHEAST OF SWEARINGEN...MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
QUANAH...CROWELL...CHILLICOTHE...MEDICINE MOUND...GOODLETT...
MARGARET...THALIA...COPPERS BREAK STATE PARK AND RAYLAND.

LAT...LON 3452 9996 3446 9979 3438 9969 3437 9962
      3439 9958 3436 9947 3378 9948 3380 9963
      3382 9968 3381 9970 3386 10004
TIME...MOT...LOC 0206Z 288DEG 38KT 3437 9972 3403 10002

..SPEG.
Special weather statement, Jun 3, 8:20 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT SUN JUN 3 2012

OKZ014-016-040245-
ROGER MILLS OK-CUSTER OK-
920 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS AND
CUSTER COUNTIES UNTIL 945 PM CDT...

AT 916 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAMMON...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HAMMON...BUTLER...FOSS RESERVOIR AND STAFFORD.

LAT...LON 3573 9944 3576 9899 3549 9901 3553 9947
TIME...MOT...LOC 0216Z 272DEG 23KT 3564 9939

..SPEG.
Special weather statement, Jun 3, 8:46 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT SUN JUN 3 2012

OKZ021-022-0403000-
WASHITA OK-BECKHAM OK-
946 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHITA AND BECKHAM COUNTIES
UNTIL 1000 PM CDT...

AT 945 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE ALONG A LINE
EXTENDING FROM FOSS RESERVOIR TO JUST NORTH OF ELK CITY TO
SWEETWATER...MOVING SOUTHEAST AT 35 MPH. A SEVERE THUNDERSTORM
WARNING WILL LIKELY BE REQUIRED.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...SAYRE...CORDELL...BURNS FLAT...DILL CITY...CANUTE...
CARTER...BESSIE AND FOSS.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

LAT...LON 3542 9959 3551 9957 3551 9937 3546 9936
      3547 9896 3530 9872 3519 9918 3520 9974
      3542 9992
TIME...MOT...LOC 0245Z 318DEG 29KT 3554 9919 3547 9948 3548 9987
Special weather statement, Jun 3, 8:46 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT SUN JUN 3 2012

OKZ021-022-040300-
WASHITA OK-BECKHAM OK-
946 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHITA AND BECKHAM COUNTIES
UNTIL 1000 PM CDT...

AT 945 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE ALONG A LINE
EXTENDING FROM FOSS RESERVOIR TO JUST NORTH OF ELK CITY TO
SWEETWATER...MOVING SOUTHEAST AT 35 MPH. A SEVERE THUNDERSTORM
WARNING WILL LIKELY BE REQUIRED.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...SAYRE...CORDELL...BURNS FLAT...DILL CITY...CANUTE...
CARTER...BESSIE AND FOSS.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

LAT...LON 3542 9959 3551 9957 3551 9937 3546 9936
      3547 9896 3530 9872 3519 9918 3520 9974
      3542 9992
TIME...MOT...LOC 0245Z 318DEG 29KT 3554 9919 3547 9948 3548 9987

CORRECTED UGC EXPIRATION

The radar

The Altus AFB radar (KFDR), 142 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Roger Mills

When
June 3, 9:02 PM CST
Where
Roger Mills County, 6.98 mi SW of Hammon
Measured
0.75 in hail
Reported by
Public
Coordinates
35.570, -99.480

Thunderstorm Wind, Custer

When
June 3, 9:10 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Thunderstorm Wind, Custer

When
June 3, 9:15 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Hail, Custer

When
June 3, 9:29 PM CST
Where
Custer County, 0.89 mi NE of Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.520, -98.960

Hail, Caddo

When
June 3, 10:06 PM CST
Where
Caddo County, 4.84 mi N of Eakly
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.380, -98.560

Hail, Caddo

When
June 3, 10:13 PM CST
Where
Caddo County, 3.85 mi NNE of Eakly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.360, -98.530

Thunderstorm Wind, Comanche

When
June 4, 6:35 AM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385857, 385862, 385863, 385858, 385859, 385860, 385865.